[Skip to Content]
[Skip to Content Landing]
Article
June 1978

Hemorrhagic Complications of Cerebral Arteritis-Reply

Author Affiliations

Department of Neurology University of Vermont College of Medicine Burlington, VT 05401

Arch Neurol. 1978;35(6):397. doi:10.1001/archneur.1978.00500300071017
Abstract

In Reply.—  Dr Gilbert's comments raise questions that should be considered in every case of subarachnoid hemorrhage. A coagulopathy, whether from a hematologic disorder or from excessive anticoagulation with heparin sodium or warfarin sodium, may precipitate a subarachnoid hemorrhage in certain cases. However, neither of these factors were present in the cases questioned by Dr Gilbert.Case 1 involved a woman in whom a necrotizing angiitis developed after amphetamine abuse. The urinary tract and GI tract bleeding that developed are a part of the clinical syndrome of necrotizing angiitis.1 Her complete blood cell count, prothrombin time, partial thromboplastin time, platelet count, and fibrinogen level were normal.Case 2 involved a young man who was receiving therapeutic doses of heparin sodium while his clotting function was monitored by frequent partial thromboplastin times. Although his partial thromboplastin times were in the usual therapeutic range, a possible contribution of the anticoagulant effect of heparin

×